Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Wellbutrin killed libido! Sheilac

Posted by Tony P on January 19, 2018, at 2:40:21

In reply to Re: Wellbutrin killed libido!, posted by phidippus on October 9, 2017, at 13:16:13

Back to libido: I've had a similar experience on a lower dose of Wellbutrin. I recently discovered in Wikipedia something I hadn't known before; don't know if it's new research or I just never caught the details. It could account for loss of libido on Wellbutrin, especially at higher doses. This gets a bit technical, so bear with me.

Bupropion itself has a relatively short half-life (7-10 hr). Its principal metabolite, hydroxybupropion, has an appreciably longer half-life (21-27 hr). The result is that over the usual week to ten days startup or dose increase period, the concentration of hydroxybupropion can build up to as much as 1620 times that of bupropion itself. The kicker is that only the native bupropion is a dopamine agonist, i.e. booster (NDRI/NDRA), and it's the dopamine that has the biggest effect on libido. The metabolites are mainly NE agonists (sNRIs), with some nicotinic antagonist effects not sure what effect that latter would have on libido (Scott?) and virtually no effect on dopamine. Dopamine can also "poop out" with heavy doses of an agonist over an extended period, as is only too well known to recreational meth users.

This accounts for my peculiar experience when I started on Wellbutrin 18 months ago. Knowing I was hypersensitive to it, I only took a quarter of a 150 mg XR pill per day for the first few weeks. I had about two weeks of greatly improved mood, sense of well-being, huge positive energy; got chores done I'd been putting off for months if not years. Then it pooped out; I felt the stimulation, but not the well-being or the desire to tackle things I'd been procrastinating on, or even the desire to do pleasurable things such as make music, which I HAD had in that 2-week honeymoon period. Upping the dose to 1/2 tab, then the full 150 mg, just didn't have the same effect as that start-up period, I think from the simple arithmetic of the huge ratio between the bupropion and the metabolites.

I've been tempted to try (and once or twice have done it, with varying success) stopping the WB for 2 weeks or more, then starting up again. But then I started out in bioscience research, and I love to do experiments on myself (with a statistical sample of one). I can't honestly recommend the experimental approach, especially if you're on the full dose, without consulting your doctor; my GP is a bit P.O.'d with me right now for my various "experiments", understandably so.

I've been a good boy (well, with the bupropion anyway) and stayed on my current Rx of 1/2 XR tab (75 mg/day) for 6+ months now, and my libido is considerably worse than ever before (complicated by age & SSRI side-effects). So maybe this is, indeed, a medium- to long-term side effect of Wellbutrin.


My Meds
-----------
Escitalopram 20 mg
Bupropion XR 75 mg
Diazepam 5 mg tid - weaning
Propranolol 20 mg tid
Robaxin - non-prescribed; weaning
Kava - non-Rx, prn


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tony P thread:1093568
URL: http://www.dr-bob.org/babble/20161215/msgs/1096648.html